NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 3, 12:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 3, 12:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1224 PM EST Sun Dec 3 2023
.SYNOPSIS...
Dreary weather with drizzle and fog will continue this morning
as a stationary front lingers across the region. A stronger
system is expected to impact the region this afternoon through
Monday. Several inches of heavy, wet snow are expected for much
of the region except for the lowest valleys. Conditions will
trend cooler, with intermittent periods of showers as we head
into mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1214 PM EST Sunday...No significant changes to the
forecast with this update. Precipitation is overspreading the
region in earnest at this hour with a mix of weather types being
reported. Some northern NY sites such as KSLK, KMSS, and KPBG
currently reporting freezing rain, and this should mostly
transition to rain over the next hour or so, except a bit longer
at KMSS given the northeast flow there. Elsewhere, mostly seeing
rain, but getting reports of wet snow at elevations generally
AOA 1200 ft with minimal accumulations. Overall expect mainly
rain with higher elevation snow through mid afternoon, then
changing over to all snow, basically from the higher elevations
downward. The forecast overall has this covered, have just added
snow in for the next couple of hours at higher elevations where
it mainly had rain. Will continue to see how things evolve
before making any other changes.
Previous discussion...Two different weather hazards are
expected today into tonight.
Chronologically, the first is the freezing fog or freezing drizzle
potential that still remains along the international border. An SPS
has been issued through 14z to cover the potential. Pavement temps
are right around 31 to 33 degrees. Most locations will likely be too
warm, but still, exercise caution on bridges and overpasses being
careful not to take corners too fast.
The second hazard is the upcoming heavy, wet snow potential this
afternoon into Monday morning. Several changes have taken place. One
change is the addition of sleet and freezing rain into the forecast,
especially in the St. Lawrence Valley. For that, northern St.
Lawrence and Franklin Counties have been added into the Winter
Weather Advisory for that potential. The next change is cutting
headline back to 15z (10 AM) Monday. Examining the snowfall forecast
for Monday, additional accumulations were only an inch, and with
temperatures warming above freezing, it was difficult to consider
potential impacts lasting much longer than late Monday morning.
Finally, the last change is that Essex and Orleans of Vermont and
western Clinton County of New York have been upgraded to a Winter
Storm Warning. These areas still only come close to reaching warning
criteria, but based on potential impacts of heavy, wet snow and the
higher end snowfall potential in these areas, decided to make that
switch.
For travel, expect the most difficult travel time this evening.
Heavy snow could begin falling as early as 6 PM tonight through
about 6 AM tomorrow. For utilities, power outage potential will be
highest in eastern Vermont, and parts of the northeastern slopes of
the Adirondacks Sunday night into Monday.
This forecast remains challenging. There has been a slight southward
shift in model guidance, lending the idea of a bit better snow
potential. However, high resolution guidance also indicates higher
sleet potential along the periphery of the rain snow line as well.
Two waves of precipitation are on the table. There's a wave of 700-
500hPa FGEN that will lift north as a coastal low begins to develop.
This will begin spreading light to moderate precipitation across the
area. Warm temperatures and moderate rates will initially limit snow
to higher elevations. As low pressure intensifies offshore, it will
begin to drive cool easterly winds across eastern Vermont, making
them likely the first to see precipitation transition to snow. By
mid afternoon, low pressure will intensify over Lake Ontario while a
potent 190kt 250hPa jet and vigorous upper shortwave lift into the
region. Lapse rates above 500hPa range from 7 to 9 C while a strong
band of 850-700hPa FGEN moves overhead. This will likely drive some
intense precipitation rates for a few hours between about 6 PM and 2
AM before gradually tapering to moderate rates along the
international border as mid-level deformation sets up with
vertically stacked low pressure overhead. This should be enough to
drive a quick change over to snow in the lower valleys, and mountain
areas are likely to see snowfall rates in excess of 1"/hr. A dry
slot remains possible, but the southward shift means it could just
graze our southern areas.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 401 AM EST Sunday...By Monday morning, the decreasing rates and
climbing temperatures should begin to limit impacts. Snow showers
will likely continue within abundant wrap around moisture, but
additional accumulations should stay around an inch or so. Snowfall
amounts have not changed a great deal, but the overall confidence
has increased somewhat. We'll continue to monitor the potential for
black ice given how much liquid will be packed in this storm as
temperatures fall below freezing Monday night. Tuesday will be much
colder, with highs in the 30s and a few snow showers continuing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 401 AM EST Sunday...Upper level trough continues to push
across our area Tuesday night into Wednesday. Therefore we'll
have some upslope snow showers Tuesday night but winding down by
early Wednesday. Dry weather will continue for Wednesday night
into Thursday with ridging over the region. Then towards the end
of the week we'll have chance for showers returning with a low
passing north of our region. Will have a notable warming trend
headed into the weekend, but some more unsettled weather
possible with additional chances for showers as another low
pressure system approaches from the Ohio river valley.
&&
.AVIATION /17Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...IFR/LIFR to prevail through the TAF period
as widespread rain/snow moves over the region. Ceilings will
remain AOB 1000 ft for much of the period, with some brief
periods of MVFR at KMPV/KRUT through about 23z Sun. Visibilities
will be more variable than ceilings, especially through 00z Mon, with
brief improvements in vis possible at times. Wide range of
perception types early in the period, with RA/SN/FZRA all being
reported as of 17z Sun. However, expect all terminals to trend
toward all SN 21z-03z, with visibilities becoming more constant
at 1-2SM. Snow will be heavy at times, especially at higher
terrain TAF sites. Some improvement after 13z Mon as widespread
precipitation transitions to more showers, with valley
terminals changing back over to rain. Winds variable early in
the period, trending southeast by 00z Mon, with speeds mainly
5-10 kt. Some higher gusts possible at KMSS and KRUT.
Outlook...
Monday Night: Mainly MVFR, with local IFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
Tuesday Night: MVFR. Slight chance SHSN.
Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday: VFR. Slight chance SHSN.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Friday: Mainly MVFR, with areas VFR possible. Chance SHRA, Slight
chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 10 AM EST Monday for VTZ006>008-
010-016>021.
Winter Storm Warning until 10 AM EST Monday for VTZ003-004.
NY...Winter Weather Advisory until 10 AM EST Monday for NYZ026-027-
030-034.
Winter Storm Warning until 10 AM EST Monday for NYZ031.
&&
SYNOPSIS...Haynes
NEAR TERM...Hastings/Haynes
SHORT TERM...Haynes
LONG TERM...Neiles
AVIATION...Hastings/NeilesHazardous weather outlook, Dec 3, 3:28 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EST Sun Dec 3 2023
NYZ028-029-035-087-VTZ001-002-005-009-011-040830-
Eastern Clinton-Southeastern St. Lawrence-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
328 AM EST Sun Dec 3 2023
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
A mix of rain and snow will develop Sunday afternoon across the
region on this afternoon into Monday, then tapering to showers by
Monday night. Precipitation will mainly fall as rain in the wider
valleys, but it may briefly mix with or change to snow at times,
especially Sunday night into Monday. Some light snow accumulation is
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional snow showers will continue into Monday night. Any new snow
accumulations are expected to remain around 1 inch. As temperatures
fall below freezing Monday night, some black ice may be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-030-034-VTZ006>008-010-016>021-040830-
Northern St. Lawrence-Northern Franklin-Southern Franklin-
Western Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
328 AM EST Sun Dec 3 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST MONDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ031-VTZ003-004-040830-
Western Clinton-Orleans-Essex-
328 AM EST Sun Dec 3 2023
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
EST MONDAY...
This Hazardous Weather Outlook is for northern New York and
northeast Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.